Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Graves' disease people, carbimazole longer term?

(18 Posts)
unavita Mon 15-May-17 14:02:35

Wondering if anyone's endocrinologist has been happy to keep going on carbimazole beyond (???) 18 months or so?

Pleasemrstweedie Fri 19-May-17 13:38:23

One of my work colleagues has been on carbimazole nearly five years at various doses. She sees a consultant in the West Midlands.

She was on it initially, then came off it to try for remission, that failed, so she was offered RAI or surgery, she declined both and has been on carbimazole ever since.

Mind you, I'm not sure she's on the right dose. She has lots of symptoms, so think she's probably gone too far and is hypo now, but she's only monitored every six months.

Lottapianos Fri 19-May-17 13:39:42

I think I was on carbimazole for about 2 years, then had radioactive iodine treatment. Thyroxine levels have been normal ever since (weirdly).

unavita Fri 19-May-17 14:47:50

Replies yay thanks. They did try to irradiate mine but it didn't work (another med suppressed iodine uptake), I wonder how you persuade endocrinologists to stick with carbimazole, feels like they push surgery right from the beginning.

6 months is a long time between tests 🙀

zen1 Sat 20-May-17 06:49:12

I had Graves 20 years ago and carbimazole was the first line of treatment. I was on it for between 2 and 3 years I think before it burnt itself out. They weren't keen to offer radioactive iodine to younger women at the time.

dotdotdotmustdash Sat 20-May-17 06:56:33

My Dd18 has been on Carbimazole for 20 months now, a necessary decision as she's been off travelling for the past year so wasn't around for more definitive treatment. She really hasn't done well on it. She's living in a very cold/very warm country at the moment and has found that it's been very difficult to control her symptoms. She has to adjust her dose regularly and has gained weight and lost weight rapidly. She's actually coming home early from her trip because the temperature has become so hot that she can barely move around without her heart racing. She's taking a beta-blocker 3 times per day but it's not enough to make her feel well. She's looking forward to having her thyroid treated with surgery or radiation.

unavita Sat 20-May-17 08:58:43

zen1 - did it burn itself out and go back to normal or completely die and need thyroxine pills forever?

dotdotdotmustdash - hope your daughter is home and treated soon, it must be horrible to have this when you're young sad

dotdotdotmustdash Sun 21-May-17 08:52:07

It has been awful for her Una. She was on a school trip to the very hot country and began to feel unwell and fainted several times. When she came home and went back to school the fainting continued until her blood tests revealed Hyperthyroidism. The fainting isn't usually a symptom but it appears that she already had very low pressure (she's very thin) and the combination caused her to collapse. She missed a fair bit of her final year of school although it ended well in good exam results.

One of the worst symptoms for her has been the issues with her hair. She had lovely long, fine hair but after her diagnosis it fell out at the normal rate but stopped growing completely. For her prom her hair was really thin and straggly and it took a good hairdresser to make it look plentiful. It's still not growing normally but it looks better than it did a year ago. She was a national level competitor at her sport but once she got ill she couldn't train at all as any exertion made her feel very ill. It's not been a nice couple of years for her so hopefully when she returns from abroad (it's been a language scholarship year) she can get it treated properly before she starts at Uni.

zen1 Sun 21-May-17 11:14:11

unavita it burnt itself out and went back to normal, but 18 odd years later I was diagnosed with hypothyroidism and am now on thyroxine. I think it was quite an insidious onset of hypo and I had been having cold hands / feeling tired for a few years.

dot, I was diagnosed with Graves at 21 and was very similar to your Dd. I was very faint and couldn't stand for long periods. I also had periods of hair loss and it took a while for them to get the balance right with the carbimazole. At times, they overdosed me so that my legs were so painful and heavy I had difficulty walking. I found the propranolol side effects difficult as well as they led to disturbing dreams. Reading about your dd brought it all back to me. I hope she gets effective treatment soon.

unavita Mon 22-May-17 08:26:18

The hair thing is really annoying, my first round of carbimazole saw it coming out in massive clumps which was scary - had alopecia as a teen, so miserable. So I'm grateful to have hair but it's in a horrible state.

unavita Mon 22-May-17 08:34:19

I don't understand how people get through the worst of it tbh, find it exhausting emotionally as well as physically.

eastsixtieth Mon 22-May-17 21:34:00

Hi una, I have (had) Graves and was on PTU for around two years - got pregnant and was able to wean off it during the pregnancy. It then went into remission and I became hypo and am now on thyroxine.

When the Graves was at it's worse it was very hard to find a dose that could keep my T3 in the right area without sending my T4 too low and I eventually went on block and replace - taking both PTU and thyroxine at the same time - and this really worked for me.

unavita Wed 24-May-17 08:01:47

Interesting about block and replace, we talked about that and maybe worth a try. Do you feel ok now on thyroxine?

eastsixtieth Wed 24-May-17 22:12:20

I feel ok. Can be a bit up and down but on the whole, as long as my FT4 is mid to upper range, I feel good!

Bostin Thu 25-May-17 12:42:04

I take 5mgper day and feel a millions times better than I did.
I can't have the radioactive iodine and my consultant wants to remove my thyroid. But I feel well and don't want to do that unless it is absolutely necessary.

DottyDotAgain Sat 27-May-17 20:28:31

I was diagnosed with Graves in 1998. Was on Carbimazole and beta blockers for a while (6 - 12 months??) but they couldn't get my levels right. I ended up having two lots of RAI - the 2nd dose was twice as big as the first, but did the trick! So I'm now permanently under active and on thyroxine, which has been much easier to control and keep steady.

unavita Tue 06-Jun-17 09:06:15

I think I might ask to try a bigger dose of RAI, if I'm off the drug (for something else) that suppressed uptake last time it should work? There's some evidence it makes eye involvement more likely though so I dunno. Why can't it just go away by itself like it sometimes does?

JoannaN Tue 20-Jun-17 15:30:26

I think you can go on it longer term but they like to see if you relapse after 18 months and whether your thyroid levels have normalised. They got annoyed that I couldn't do this as I got pregnant. I read somewhere the meds are really expensive for the NHS too though not sure how true this is. I'm going to see how long I can get on the meds as RAI is not an option and still not sure about surgery.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now